Should I continue penile injections for Peyronies treatment?

I have Peyronie's disease causing a bend to the left and downwards and it's closer to the tip then the base. I have seen a urologist who has injected it twice now. I haven't seen any improvement. both my doctor and myself have trouble finding any plaque. I'm 50 and in good shape….this just showed up a couple of months ago…there was no trauma…should I continue with the injections?  .

Greetings,

It is not my intention or desire to interfere between you and your urologist concerning your treatment or any other aspect of your relationship.  Nor will I answer your question directly if you should or should not continue with the injections you are receiving – I have no direct opinion or advice for your question.  That is a subject for discussion between you are your treating doctor.  My only interest and purpose in making this reply is to offer ideas, and pose questions to you, to broaden your discussion with the urologist about the progression of your care.

My opinion and ideas for you to consider are these:

    1. Any time you make a simple injection into the penis with anything, even sterile water,  you are physically traumatizing the thin tunica albuginea membrane where the Peyronie's plaque is located.  Many times when these injections are given at multiple sites of the tunica albuginea at one office visit, causing multiple trauma.  Yes, these are small needle holes, but they are holes none the less.  When given at multiple sites within a small area, and done on multiple occasions, that is still a lot of trauma (think of a shot gun blast which is just a lot of small holes). Your body has already demonstrated the tendency and ability to lay down excess collagen in the form of Peyronies plaque without any trauma or trauma so small that you do not remember it, so what will be its reaction when actually traumatized?  It is my opinion that any injection is a direct injury that could possibly cause more plaque or scar tissue to develop or worsen plaque already present. 

Avoidance of the trauma of needle injection is the reason that since 2002 I have counseled perhaps 20 or so MDs (of whom 2 were urologists) who had PD and wanted to avoid surgery, injections and drugs. 

    2.  The needle injection points are not the only potential trauma to the tunica.  Since you did not mention what drug was being injected by your doctor, I cannot comment specifically on that issue, but it is my opinion any drug has a potential to cause chemical trauma in the form of an allergic reaction, side effect or perhaps just a chemical irritation to the tunica in certain individuals.  If this is the case with you, this could result in additional irritation internally and further trauma to tissue that has already created Peyronies plaque for no apparent reason you recall.  It is my opinion that any drug reaction or unexpected side effect could possibly result in additional  plaque or scar tissue or further aggravate plaque already present.  

Unexpected drug reactions and unexplained side effects are a fact of life in medical practice.  This is such a large problem that there is a medical term for it, "Adverse Drug Reactions" or ADR.  In fact, a 1999 report in JAMA of a meta-analysis entitled "Incidence of Adverse Drug Reactions in Hospitalized Patients" by J. Lazarou concluded that

             "The overall incidence of serious ADRs was 6.7% (95% confidence interval [CI], 5.2%-8.2%) and of fatal ADRs was 0.32% (95% CI, 0.23%-0.41%)
             of hospitalized patients. We estimated that in 1994 overall 2216000 (1721000-2711000) hospitalized patients had serious ADRs and 106000
             (76000-137000) had fatal ADRs, making these reactions between the fourth and sixth leading cause of death.

             Conclusions.— The incidence of serious and fatal ADRs in US hospitals was found to be extremely high."

I am not at all suggesting that any penile injection could cause a fatal reaction, but I am suggesting that if in hospitals serious and fatal ADRs occur at the rate of 6.7%, the rate of less serious ADRs must be even higher.  All of this means that drug reactions occur at a seriously high rate, you are taking drugs directly into the penis, and you are already in a position in which you should be extremely careful because your penis will probably overreact if it is further injured.   

    3.  If you say that you and your doctor have trouble finding any plaque, then where are these injections being given?  If the exact location cannot be confidently identified by your doctor, then how accurate is the placement of these injections you are receiving?

    4. It is estimated that 50% of men who begin Peyronie's disease will self-limit or cure their own problem without any outside help or medical care.  The  Alternative Medicine treatment concepts of PDI is simply to do all that you can with natural methods to increase the natural healing ability of your own immune system to eliminate your Peyronie's plaque.  How to go about doing this is the subject of the large PDI website.  I suggest that you, and everyone else with Peyronie's disease, consider attempting conservative measures before undertaking more aggressive Peyronie's treatment that has potential for side effects and drug reactions.     

Good luck in discussing this subject with your urologist.   TRH    

Speak Your Mind

Tell us what you're thinking...
and oh, if you want a pic to show with your comment, go get a gravatar!